Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 252, NWS Topeka, KS

July 4, 20245 counties in Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jul 4, 2024, 1:09 AM CDT for 5 counties in Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2024, 1:09 AM CDT (06:09 UTC)
Expired
Jul 4, 2024, 1:45 AM CDT
In force
36 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dickinson County, KS, Geary County, KS, Morris County, KS, Pottawatomie County, KS, Riley County, KS

The radar

The Topeka radar (KTWX), 47 km from the middle of the area, began a volume at 06:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.2 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 84 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
84 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted.

158 
WUUS53 KTOP 040609
SVRTOP
KSC041-061-127-149-161-040645-
/O.NEW.KTOP.SV.W.0252.240704T0609Z-240704T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
109 AM CDT Thu Jul 4 2024

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dickinson County in central Kansas...
  Geary County in east central Kansas...
  Riley County in northeastern Kansas...
  Western Morris County in east central Kansas...
  Southwestern Pottawatomie County in northeastern Kansas...

* Until 145 AM CDT.

* At 108 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles west of Riley to 5 miles west of Junction
  City to near Hope, moving east at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Riley,
  White City, Milford, Leonardville, Hope, Dwight, Woodbine, Wilsey,
  Parkerville, Latimer, Milford Lake, Keats, and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 290 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9693 3861 9693 3861 9715 3905 9693
      3939 9695 3939 9645 3904 9647 3904 9650
      3896 9650 3859 9668
TIME...MOT...LOC 0608Z 270DEG 41KT 3928 9691 3904 9695 3869 9713 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Flanagan
2 follow-up statements
981 
WWUS53 KTOP 040617
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
117 AM CDT Thu Jul 4 2024

KSC041-061-127-149-161-040645-
/O.CON.KTOP.SV.W.0252.000000T0000Z-240704T0645Z/
Dickinson-Geary-Riley-Morris-Pottawatomie-
117 AM CDT Thu Jul 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DICKINSON...GEARY...RILEY...WESTERN MORRIS AND
SOUTHWESTERN POTTAWATOMIE COUNTIES...

At 117 AM CDT, severe thunderstorms were located along a line
extending from 3 miles northeast of Riley to Junction City to near
Herington, moving east at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Riley,
White City, Milford, Leonardville, Hope, Dwight, Woodbine, Wilsey,
Parkerville, Latimer, Milford Lake, Keats, and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 290 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9693 3861 9693 3861 9715 3905 9693
      3939 9695 3939 9645 3904 9647 3904 9650
      3896 9650 3859 9668
TIME...MOT...LOC 0617Z 269DEG 41KT 3934 9680 3904 9685 3868 9699 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Flanagan
225 
WWUS53 KTOP 040630
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
130 AM CDT Thu Jul 4 2024

KSC041-061-127-149-161-040645-
/O.CON.KTOP.SV.W.0252.000000T0000Z-240704T0645Z/
Dickinson-Geary-Riley-Morris-Pottawatomie-
130 AM CDT Thu Jul 4 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR SOUTHEASTERN DICKINSON...GEARY...SOUTHERN RILEY...WESTERN MORRIS
AND SOUTHWESTERN POTTAWATOMIE COUNTIES...

At 130 AM CDT, severe thunderstorms were located along a line
extending from Tuttle Creek Lake to 5 miles southeast of Ogden to 5
miles west of Wilsey, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Manhattan, Junction City, Herington, Ogden, Grandview Plaza, Riley,
White City, Hope, Dwight, Woodbine, Wilsey, Parkerville, Latimer,
Keats, and Tuttle Creek Lake.

This includes Interstate 70 between mile markers 290 and 317.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3861 9710 3862 9715 3905 9693 3908 9693
      3939 9683 3939 9645 3904 9647 3904 9650
      3896 9650 3859 9668 3860 9693 3861 9693
TIME...MOT...LOC 0630Z 269DEG 45KT 3935 9666 3904 9666 3866 9677 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Flanagan

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 12:36 AM CDT, 33 minutes earlier. Its key messages:

  • Thunderstorms are forecast across the area late this evening and overnight, which could bring strong winds to central KS and heavy rainfall particularly across east central KS.
  • A few severe thunderstorms are possible in eastern KS for the late afternoon and early evening hours of Independence Day.
  • Another chance for storms Saturday night into Sunday, otherwise slightly below normal temperatures continue into next week.
Area forecast discussion, Jul 4, 12:36 AM CDT, 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1236 AM CDT Thu Jul 4 2024

.KEY MESSAGES...

- Thunderstorms are forecast across the area late this evening and
overnight, which could bring strong winds to central KS and heavy
rainfall particularly across east central KS.

- A few severe thunderstorms are possible in eastern KS for the late
afternoon and early evening hours of Independence Day.

- Another chance for storms Saturday night into Sunday,
  otherwise slightly below normal temperatures continue into
  next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Wed Jul 3 2024

Upper air pattern hasn't changed a lot in the last 12 hours with
broad cyclonic flow over the northern tier of the US and the ridge
over the southeastern US leaving us within southwesterly flow aloft.
Sfc ridge has been slowly moving southeast from NE into KS today,
while the frontal boundary from yesterday has remained stationary
across southeastern KS. Scattered showers are still more robust
southwest of the area with light rain slowly moving northward. Lapse
rates are rather meager over the area, so thunderstorms should be
pretty isolated the rest of this afternoon into the early evening
with perhaps some dry time before the main round of storms comes in
late tonight.

A vort max passing through the flow aloft should initiate storms off
the High Plains later this afternoon into the early evening, and
CAMs remain in good agreement on those moving east into our area
late tonight. Most places should stay dry until after midnight,
except perhaps far western locations in the CWA. Generally speaking,
these storms should also weaken as they move east as MUCAPE looks to
remain under 1000 J/kg, but still can't rule out a few damaging wind
gusts toward central KS if storms remain strong enough when they
enter the area.

Heavy rainfall looks to be the bigger concern for most of the area.
At this time, the moisture axis is progged to set up just south of
the forecast area where PW is forecast to be 2+ inches. This area in
southeast KS to southwest MO is also where the HREF shows the
strongest signal for rainfall amounts exceeding FFG, with the 90th
percentile having totals of 2-3". That said, the HRRR has not been
nearly as aggressive on this as some other individual CAMs have. If
more guidance starts to show some of these higher amounts creeping
north just a little bit, a Flood Watch may be warranted for our far
southeast counties.

The overnight batch of storms should push east of the area around
sunrise or shortly thereafter. A few additional showers and storms
may develop in central KS mid to late morning before moving out or
dissipating by afternoon. The main storm chance comes with a frontal
boundary crossing the area during the day, although lingering cloud
cover does lead to some questions about how well the atmosphere will
be able to recover and destabilize ahead of that boundary. Assuming
there is enough instability, thunderstorms look to develop near the
KS Turnpike around 4pm and then move east/southeast. Damaging wind
and heavy rainfall are again the main threats. Think the main time
frame for this activity should last until around 8pm, so most can
hope to see dry weather by the time fireworks celebrations begin.

By Friday, the main upper trough is progged to be in the Upper
Midwest and Great Lakes regions, leaving the area in northwest flow.
Another shortwave ejecting through that looks to bring our next
chance for storms Saturday night through Sunday. Otherwise,
temperatures are forecast to remain slightly below average
throughout the next 7 days with highs in the 80s and lows in the
60s.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1230 AM CDT Thu Jul 4 2024

Thunderstorms impact terminals for the first several hours of
the 06Z TAF period. Some strong wind gusts over 30kts could
occur, especially with a line segment heading toward KMHK, so
accounted for that with a TEMPO. Storms are expected to clear to
the east Thursday morning, but MVFR CIGS could linger for a few
hours. Widely scattered storms could develop again during the
afternoon as a front moves through, but confidence is not high
enough to include.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 9 AM CDT this morning for KSZ038-KSZ039-
KSZ040-KSZ054-KSZ055-KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Picha
AVIATION...Teefey
Hazardous weather outlook, Jul 3, 2:15 PM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
215 PM CDT Wed Jul 3 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-041915-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
215 PM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are forecast to move across the area
tonight. A few damaging wind gusts could occur, especially in central
portions of the state. Heavy rainfall is also possible, particularly
in parts of east central Kansas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a 40 to 60 percent chance for thunderstorm development
along a cold front in eastern Kansas Thursday afternoon and early
evening, mainly along and southeast of the Kansas Turnpike. If
storms form, damaging wind gusts and heavy rainfall will be the main
hazards.

.SPOTTER MESSAGE

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 3, 10:02 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Topeka KS
1002 PM CDT Wed Jul 3 2024

KSZ008-009-020-040330-
Republic-Cloud-Washington-
1002 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES THROUGH 1030 PM CDT...

At 1001 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles south of Friend to 4 miles north of
Hardy to 4 miles east of Kirwin. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Belleville, Scandia, Jamestown, Courtland, Cuba, Norway, Republic,
Haddam, Munden, Narka, and Mahaska.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9707 3974 9739 3954 9793 4000 9793
TIME...MOT...LOC 0301Z 308DEG 36KT 4059 9729 4007 9792 3965 9904

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

101
Special weather statement, Jul 3, 10:44 PM CDT, 2 hours 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
1044 PM CDT Wed Jul 3 2024

KSZ008-009-020-040430-
Republic-Cloud-Washington-
1044 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT REPUBLIC...NORTHWESTERN
WASHINGTON AND NORTHWESTERN CLOUD COUNTIES THROUGH 1130 PM CDT...

At 1044 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Hebron to 5 miles west of
Jewell. Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects.

Locations impacted include...
Concordia, Belleville, Scandia, Jamestown, Courtland, Cuba,
Morrowville, Norway, Republic, Haddam, Munden, Narka, Mahaska,
Agenda, and Hollenberg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4000 9692 3948 9771 3953 9793 4000 9793
TIME...MOT...LOC 0344Z 280DEG 34KT 4015 9753 3968 9825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Prieto
Special weather statement, Jul 3, 11:45 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
1145 PM CDT Wed Jul 3 2024

KSZ020-021-034-040530-
Clay-Cloud-Ottawa-
1145 PM CDT Wed Jul 3 2024

...STRONG THUNDERSTORMS WILL IMPACT OTTAWA...WEST CENTRAL CLAY AND
SOUTHERN CLOUD COUNTIES THROUGH 1230 AM CDT...

At 1145 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Asherville to 4 miles west of Barnard to 3
miles southwest of Lincoln. Movement was east at 50 mph.

HAZARD...Strong wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Minneapolis, Bennington, Miltonvale, Glasco, Delphos, Tescott,
Culver, Wells, and Ada.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3942 9793 3942 9722 3896 9760 3896 9793
TIME...MOT...LOC 0445Z 275DEG 41KT 3941 9795 3918 9813 3902 9819

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Flanagan
Local storm report, Jul 4, 12:30 AM CDT, 39 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
1230 AM CDT Thu Jul 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1227 AM     Tstm Wnd Gst     Culver                  38.97N 97.75W
07/04/2024  E65 MPH          Ottawa             KS   Fire Dept/Rescue

            Estimated 55-65mph wind gusts.

&&

Flanagan
Local storm report, Jul 4, 1:08 AM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
108 AM CDT Thu Jul 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 AM     Tstm Wnd Gst     2 SW Abilene            38.90N 97.23W
07/04/2024  M58 MPH          Dickinson          KS   AWOS

            AWOS station KK78 Abilene.

&&

ST

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 10:02 PM CDTSpecial Weather StatementTOPRepublic28 min
Jul 3, 10:44 PM CDTFlood WatchTOPAnderson, Coffey, Douglas, Franklin, Lyon, Osage and 2 more8 hr
Jul 3, 10:44 PM CDTSpecial Weather StatementTOPRepublic46 min
Jul 3, 11:45 PM CDTSpecial Weather StatementTOPOttawa45 min
Jul 4, 12:01 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPOttawa44 min
Jul 4, 12:35 AM CDTSevere Thunderstorm Warning Considerable damage threatTOPClay, Dickinson, Geary, Ottawa, Riley40 min
Jul 4, 1:23 AM CDTSpecial Weather StatementTOPLyon37 min
Jul 4, 1:39 AM CDTSevere Thunderstorm WarningTOPGeary, Lyon, Morris, Pottawatomie, Riley, Wabaunsee36 min
Jul 4, 2:10 AM CDTSpecial Weather StatementTOPJackson, Shawnee35 min
Jul 4, 2:12 AM CDTAreal Flood AdvisoryTOPGeary, Pottawatomie, Riley, Wabaunsee2 hr
Jul 4, 2:35 AM CDTFlash Flood WarningTOPDouglas, Jefferson, Osage, Shawnee4 hr
Jul 4, 2:39 AM CDTSpecial Weather StatementTOPOsage, Shawnee36 min
Jul 4, 3:09 AM CDTSpecial Weather StatementTOPAnderson, Douglas, Franklin51 min
Jul 4, 3:33 AM CDTFlash Flood WarningTOPDouglas, Franklin3 hr
Jul 4, 5:51 AM CDTRiver Flood WarningTOPLyon, Osage13 hr
Jul 4, 7:54 AM CDTRiver Flood WarningTOPWabaunsee6 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.